Ask an expert
Question

25 Apr 2003

Can an alcoholic sleep through the withdrawal stage by making use of sleeping pills?
Dear CyberShrink
I know of someone who is 70 years old, is a very large man (mentally and physically), is well off financially, but is an alcoholic and alternates his state at a rate of 1 month sober and 1 month drunk.
This time however, his drunken month has expired but he is not giving the booze a break. He refuses rehab and becomes very angry at any suggestion of it. His wife is begging me to help him (I am the only person that he will tolerate around him at times) but now he is not even listening to me anymore. She says that he has not eaten anything for the past month. I know from experience that once he has survived the withdrawal stage, he is able to stay sober. This time he is battling to endure the hangover and says he can only combat the feeling with another drink.
His wife and I don't know what to do and are concerned that he may even die if something is not done soon.
I thought of knocking him out by spiking his drink with a sleeping tablet and then keeping him asleep until his body has filtered out all of the alcohol. Would this do the trick? I know it sounds drastic, but it may be a way of keeping him alive. I wonder what they do at rehab centres in such a case?
Other than his drinking problem and diabetes, he is normally a very healthy person and is far from the end of his innings.
Advise please, Doc.
Answer 393 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Spooky, it'd be very risky to try this.
As a man of 70, with so many years of heavy drinking, Lord knows what state his liver is in,and there is likely to have been a whole range of accumulated physical damage. That's why a proper rehab clinic would start by doing a full physical exam and a range of blood tests, to assess this. Yes, a clinic might well use sedation to help him get through the withdrawal phase --- not simply to make it a bit more comfortable, but because the brain can get very iritable when withdrawing from a strong sedative like alcohol, and people can have fits, or go into DTs ( delirium tremens ). Giving someone a sedative by spking their drink, not only places one in legal jeopardy, but is risky --- because, depending on his liver condition, and what else he is drinking, you can't predict how it will affect him. He could become too deeply sedated ; inhale his vomit, whatever. Nasty things can happen. Add to this the fact that he has diabetes ( which can also be worsened by alcohol abuse, and you can get a confused result depending on the alcohol, and low blood sugars from tne diabetes ) --- the only safe way for him to withdraw would be in a clinic with careful medical supervision.
They'd also give the person high doses of vitamins, probably intravenously, because they may not be absorbing well from their battered and insulted stomach.
And there's really not much point in helping him to withdraw from an alcoholic binge, if he's still drinking, and will, at best, start drinking again after a week or two. If one's not careful, one gets involved in helping him to stay alcoholic, rather than to get off the booze.
It may be unfortunate that he's financially well-off ; that enables him to usually get what he wants --- and he is probably very well used to always getting his own way.
The plain fact with alcoholism is that until they recognize that they are hopelessly alcoholic, that it is dangerous and undesirable to be thus, and that they need to get help and work with those that help them ; there is no way to stop them drinking or to stop the self-inflicted damage.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.